Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Charleston, SC

April 13, 2005Charleston County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Apr 13, 2005, 4:18 PM EDT for Charleston County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2005, 4:18 PM EDT (20:18 UTC)
Expired
Apr 13, 2005, 4:48 PM EDT
In force
30 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 132018
SVRCHS
SCC019-132045-
/O.NEW.KCHS.SV.W.0033.050413T2018Z-050413T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
418 PM EDT WED APR 13 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 445 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR JAMES ISLAND...OR ABOUT 6 MILES SOUTHWEST OF
  CHARLESTON...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  JAMES ISLAND AND FOLLY BEACH...
  SULLIVANS ISLAND...
  ISLE OF PALMS...

VERY LARGE HAIL IS LIKELY WITH THIS DANGEROUS THUNDERSTORM. IF YOU
ARE IN THE PATH MOVE INDOORS TO AN INTERIOR ROOM ON THE LOWEST FLOOR
AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3276 8002 3267 8002 3259 7969 3281 7969

$$
3 follow-up statements
000 
WWUS52 KCHS 132030
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
429 PM EDT WED APR 13 2005

SCC019-132045-
/O.CON.KCHS.SV.W.0033.000000T0000Z-050413T2045Z/
CHARLESTON-
429 PM EDT WED APR 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CHARLESTON COUNTY...

AT 429 PM EDT...TRAINED WEATHER SPOTTERS REPORTED PENNY SIZE
HAIL IN JAMES ISLAND. AT 420 PM EST...THIS STORM WAS LOCATED OVER
JAMES ISLAND...OR NEAR DOWNTOWN CHARLESTON...MOVING EAST AT 15 TO 
20 MPH.

NICKEL SIZE HAIL AND WIND DAMAGE IS POSSIBLE WITH THIS STORM.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3274 7994 3271 7994 3269 7978 3281 7978

$$
000 
WWUS52 KCHS 132036
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
435 PM EDT WED APR 13 2005

SCC019-132045-
/O.CON.KCHS.SV.W.0033.000000T0000Z-050413T2045Z/
CHARLESTON-
435 PM EDT WED APR 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CHARLESTON COUNTY...

AT 435 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED NEAR FORT MOULTRIE...OR ABOUT OVER CHARLESTON...MOVING EAST
AT 15 TO 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS ALSO LOCATED 2 MILES
NORTHEAST OF ISLE OF PALMS. THIS STORM IS ALSO MOVING EAST AT 15
TO 20 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ISLE OF
PALMS...MOUNT PLEASANT AND SULLIVANS ISLAND.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3279 7992 3272 7991 3271 7962 3287 7968

$$
000 
WWUS52 KCHS 132048
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
446 PM EDT WED APR 13 2005

SCC019-132056-
/O.EXP.KCHS.SV.W.0033.000000T0000Z-050413T2045Z/
CHARLESTON-
446 PM EDT WED APR 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON COUNTY 
EXPIRED AT 445 PM EDT...

AT 446 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. STRONG
THUNDERSTORMS...CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS
TO 40 MPH WILL CONTINUE ALONG THE IMMEDIATE COAST FROM KIAWAH ISLAND
TO DEWEES ISLAND INCLUDING FOLLY BEACH THROUGH 515 PM EDT.

SEVERAL REPORTS OF LARGE HAIL HAVE BEEN REPORTED TO THE NATIONAL
WEATHER SERVICE IN THE JAMES ISLAND AREA.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3279 7992 3272 7991 3271 7962 3287 7968

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:15 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 13, 3:15 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT WED APR 13 2005

.SHORT TERM /TONIGHT THRU FRI NIGHT /...BROAD AREA OF LOW PRES
CENTERED OVER THE COASTAL PLAINS OF SC AND THE COASTAL WATERS. WEAK
FRONTAL BOUNDARY EXTENDING FROM CENTRAL COAST OF SC WESTWARD INTO E
CENTRAL GA WILL CONT TO SAG SOUTHWARD. UPPER LEVEL LOW CENTERED OVER
CNTRAL TENN...WILL CONT TO MOVE TO THE ESE AND IS EXPECTED TO MOVE
TO A POSITION OVER THE NRN TWO THRDS OF GA AND WRN SC BY 00Z. LOW
WILL THEN CONTINUE MOVING ESE AND MOVE OFF THE NC/SC COAST AND MOVE
VERY LITTLE GOING INTO THE WEEKEND. THE UPPER LEVEL LOW SHOULD
FINALLY PULL AWAY FROM THE SE COAST TOWARD THE END OF THE WEEKEND.

WITH DAYTIME HEATING CONTINUING FOR A FEW MORE HOURS...FRONTAL
BOUNDARY STILL IN THE AREA AND UPPER LEVEL LOW MOVING TO THE SE...
CONVECTION FINNALY STARTING TO DEVELOP OVER CWA AND WILL CONTINUE
INTO THE EVENING. CANNOT RULE OUT ISOLATED SVR...PARTICULARLY
INTERIOR PORTION OF BOTH S COASTAL SC AND SE GEORGIA COAST NEAR THE
FRONT. WEDGE DVLPG OVER THE AREA  ON THU WILL KEEP TEMPS WELL
BELOW NORMAL THRU FRI.

&&

.LONG TERM /  SAT THRU WED /...FAIRLY BENIGN PERIOD OF WEATHER AS
HIGH PRES WILL BUILD DOWN OVER THE AREA FROM THE NORTH. HIGH
EXPECTED TO REMAIN OVER THE AREA THRU WED. COLD FRONT APPRAOCHING BY
THU WILL BRING NEXT CHANCE OF PRECIP.

MAX TEMPS STARTING OUT IN THE MID TO UPPER 60S ON SAT WILL MODERATE
EACH DAY AND BE WELL INTO THE 70S BY TUE AND WED. OVERNIGHT LOWS
WILL START OUT IN THE 40S SAT AND WARM TO THE MID TO UPPER 50S BY
TUE AND WED MRNG.

&&

.MARINE...WINDS AND SEAS HAVE SUBSIDED IN OUR MARINE ZONES THIS
AFTERNOON BUT SHOULD INCREASE AGAIN TONIGHT AND THU. GFS HAS TRENDED
MORE TOWARD THE NAM/S PREVIOUS SOLNS WITH TRACK OF SFC LOW OFFSHORE.
NGM/NAM/GFS ARE PRETTY ALIGNED WITH MOVING THE LOW OFFSHORE AND
MEANDERING IT 400-500 MI EAST OF KCHS THROUGH SATURDAY. GRANTED THE
NAM IS STILL FARTHER SOUTH AND STRONGER...BUT AT LEAST SOME
CONSISTENCY NOW EXISTS. WITH THIS MORE SOUTHERLY SCENARIO...BEST
FETCH WILL REMAIN IN GA OFFSHORE WATERS...BUT WINDS COULD EASILY
REACH SCA CRITERIA IN SC COASTAL WATERS BY EARLY THU. PLAN TO
CONTINUE SCA FOR GA OFFSHORE WATERS THROUGH 12Z SUNDAY...EVEN THOUGH
CONDITIONS WILL PROBABLY LULL BELOW CRITERIA UNTIL TONIGHT. WILL
INCREASE WINDS AND SEAS THROUGH FRIDAY PERIOD IN ALL WATERS...BUT
WILL HOLD OFF ON ANY NEW SCA/S FOR THE SC COASTAL WATERS UNTIL
EVENING SHIFT GETS A LOOK AT 18Z PROGS AND INITIALIZATIONS.

&&

.AVIATION...LLVL DEWPTS HAVE BEGUN TO MIX OUT BEHIND SFC LOW THIS
AFTERNOON. SCT TO BKN CU AND TCU HAVE DEVELOPED OVER THE NRN HALF OF
THE AREA...BUT VERTICAL DEVELOPMENT APPEARS TO BE LIMITED BY LACK OF
MID-LVL MOISTURE. ONLY INCLUDED TEMPO GROUP FOR SHRA AT KCHS B/C
MOISTURE WILL REMAIN IN THE NRN SECTION THE LONGEST THIS AFTERNOON
AND WEAK CONVERGENCE NEAR FRONT WILL KEEP SHOWERS POSSIBLE. WEAK
WEDGE TO SET UP TONIGHT DOWN THE EAST COAST...WITH A DECENT SHOT OF
ADIABATIC MOISTURE AND OMEGA ALONG THE 295K THETA SFC BY 09Z THU.
THIS SHOULD BRING IN SOME IFR CIGS TO BOTH TERMINALS THU
MORNING...ALONG WITH POSSIBLE DZ TO KCHS WHERE BEST LLVL MOISTURE
WILL BE FOUND. HAVE HIT TAFS PRETTY HARD DURING THIS PERIOD...WITH
ONLY SLOW IMPROVEMENTS THEREAFTER...AS WEDGE WILL REMAIN ENTRENCHED.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY AMZ374.

JH/JRL/SCW
Hazardous weather outlook, Apr 13, 5:00 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT WED APR 13 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-141000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA FROM 20 TO 60 NM-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
500 AM EDT WED APR 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH
CAROLINA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM
SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS...ALTHOUGH THE ATMOSPHERE WILL BE DRYING OUT
TODAY ACROSS THE REGION...THERE IS THE POTENTIAL FOR AN ISOLATED
STRONG TO POSSIBLY SEVERE THUNDERSTORM LATE THIS AFTERNOON AND
EVENING AS A FRONTAL BOUNDARY AND UPPER LEVEL SYSTEM APPROACH THE
AREA. THE MAIN HAZARD WILL BE HAIL UP TO PENNY SIZE.

.RIVER FLOODING...FLOOD WARNINGS ARE IN EFFECT FOR ALL RIVER FLOOD
POINTS IN THE COUNTY WARNING FORECAST AREA...EXCEPT FOR THE EDISTO
RIVER AT GIVHANS FERRY AND THE OGEECHEE RIVER AT MIDVILLE. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENT AND RIVER FORECAST FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIVER FLOODING...FLOOD WARNINGS ARE EXPECTED TO REMAIN IN EFFECT
FOR ALL RIVER FLOOD POINTS IN THE COUNTY WARNING FORECAST AREA OVER
THE NEXT SEVERAL DAYS...EXCEPT FOR THE EDISTO RIVER AT GIVHANS FERRY
AND THE OGEECHEE RIVER AT MIDVILLE. PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENT AND RIVER FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED TODAY OR TONIGHT.

44

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.